Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Rational Chebyshev approximations for the Bickley functions $ Ki\sb{n}(x)$


Authors: J. M. Blair, C. A. Edwards and J. H. Johnson
Journal: Math. Comp. 32 (1978), 876-886
MSC: Primary 65D20
Corrigendum: Math. Comp. 38 (1982), 657.
MathSciNet review: 0471262
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This report presents near-minimax rational approximations for the Bickley functions $ K{i_1}(x)$ for $ x \geqslant 0, K{i_2}(x)$ and $ K{i_3}(x)$ for $ 0 \leqslant x \leqslant 6$, and $ K{i_8}(x)$, $ K{i_9}(x)$ and $ K{i_{10}}(x)$ for $ x \geqslant 6$, with relative errors ranging down to $ {10^{ - 23}}$. The approximations, combined with the recurrence relation, yield a stable method of computing $ K{i_n}(x)$, $ n = 1,2, \ldots ,10$, for the complete range of the argument.


References [Enhancements On Off] (What's this?)

  • [1] W. G. BICKLEY, "Some solutions of the problem of forced convection," Philos. Mag., v. 20, 1935, pp. 322-343.
  • [2] W. G. BICKLEY & J. NAYLER, "A short table of the functions $ K{i_n}(x)$, from $ n = 1$ to $ n = 16$," Philos. Mag., v. 20, 1935, pp. 343-347.
  • [3] Yudell L. Luke, Integrals of Bessel functions, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1962. MR 0141801 (25 #5198)
  • [4] D. DAVIERWALLA, Tschebyscheff Rational Approximations to Bickley Functions, EIR Report No. 243, 1973.
  • [5] A. J. CLAYTON, "Some rational approximations for the $ K{i_3}$ and $ K{i_4}$ functions," J. Nuclear Energy, Parts A/B, v. 18, 1964, pp. 82-84.
  • [6] I. Gargantini and T. Pomentale, Rational Chebyshev approximations to the Bessel function integrals 𝐾𝑖_{𝑠}(𝑥), Comm. ACM 7 (1964), 727–730. MR 0176591 (31 #863)
  • [7] I. GARGANTINI, "On the application of the process of equalization of maxima to obtain rational approximations to certain modified Bessel functions," Comm. ACM, v. 9, 1966, pp. 859-863.
  • [8] K. MAKINO, "Some rational approximations for the Bickley functions $ K{i_n}(n = 1,2,3,4,5)$," Nukleonik, v. 9, 1967, pp. 351-352.
  • [9] Yudell L. Luke, Mathematical functions and their approximations, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0501762 (58 #19039)
  • [10] J. H. JOHNSON & J. M. BLAIR, REMES2-A FORTRAN Program to Calculate Rational Minimax Approximations to a Given Function, Report AECL-4210, Atomic Energy of Canada Limited, Chalk River, Ontario, 1973.
  • [11] B. S. BERGER & H. McALLISTER, "A table of the modified Bessel functions $ {K_n}(x)$ and $ {I_n}(x)$ to at least 60S for $ n = 0,1$ and $ x = 1,2, \ldots ,40$," Math. Comp., v. 24, 1970, p. 488, RMT 34.
  • [12] J. F. HART, et al., Computer Approximations, Wiley, New York, 1968.
  • [13] C. Mesztenyi and C. Witzgall, Stable evaluation of polynomials, J. Res. Nat. Bur. Standards Sect. B 71B (1967), 11–17. MR 0212994 (35 #3859)
  • [14] W. J. Cody, A survey of practical rational and polynomial approximation of functions, SIAM Rev. 12 (1970), 400–423. MR 0267725 (42 #2627)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D20

Retrieve articles in all journals with MSC: 65D20


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1978-0471262-6
PII: S 0025-5718(1978)0471262-6
Keywords: Rational Chebyshev approximations, Bickley functions, Bessel function integrals
Article copyright: © Copyright 1978 American Mathematical Society